Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 20, NWS Topeka, KS

May 1, 2007Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at May 1, 2007, 4:27 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2007, 4:27 PM CDT (21:27 UTC)
Expired
May 1, 2007, 7:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:54 PM CDTFLASH FLOODWillard, KSCARLSON ROAD A HALF MILE SOUTH OF WILLARD PARTIALLY WASHED OUT DUE TO FLASH FLOOD.
May 1, 6:01 PM CDTFLASH FLOODWillard, KSCARLSON ROAD A HALF MILE SOUTH OF WILLARD PARTIALLY WASHED OUT BY FLASH FLOOD BUT STILL PASSABLE.
May 1, 6:04 PM CDTFLASH FLOODWillard, KSCARLSON ROAD A HALF MILE SOUTH OF WILLARD PARTIALLY WASHED OUT DUE TO FLASH FLOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 012131
FFWTOP
KSC177-197-020030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA...WITH 
DOPPLER RADAR ESTIMATES OF TWO TO FOUR INCHES OF RAIN.
 

* LOCATIONS IMPACTED INCLUDE...
  WILLARD...
  SILVER LAKE...
  ROSSVILLE...
  MAPLE HILL...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 334 AND 350.

MAPLE HILL REPORTED WATER COVERED STREETS AND K-30 BETWEEN 
INTERSTATE 70 AND MAPLE HILL WAS WATER COVERED.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3907 9582 3888 9631 3894 9641 3901 9624
      3912 9609 3912 9603 3915 9599 3917 9596
      3919 9588

$$
2 follow-up statements
000 
WGUS73 KTOP 012324
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE MAY 1 2007

KSC177-197-020030-
SHAWNEE-WABAUNSEE-
625 PM CDT TUE MAY 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHERN WABAUNSEE AND NORTHWESTERN SHAWNEE COUNTIES...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS MOVING WEST OVER NORTHERN SHAWNEE 
INTO NORTHWEST WABAUNSEE COUNTY. EARLIER THIS AFTERNOON...AROUND 
5 PM...CARLSON ROAD NEAR WILLARD IN NORTHWEST SHAWNEE COUNTY HAD 
BEEN PARTIALLY WASHED OUT BY THE FLASH FLOOD. ALSO EARLIER THIS 
AFTERNOON HIGHWAY K-30 BETWEEN INTERSTATE 70 AND MAPLE HILL HAD BEEN 
CLOSED DUE TO HIGH WATER. 

LOCATIONS IMPACTED INCLUDE...
WILLARD...SILVER LAKE...ROSSVILLE AND MAPLE HILL

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 335 AND 351.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3907 9582 3888 9631 3894 9641 3901 9624
      3912 9609 3912 9603 3915 9599 3917 9596
      3919 9588

$$
000 
WGUS73 KTOP 020036
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT TUE MAY 1 2007

KSC177-197-020046-
SHAWNEE-WABAUNSEE-
736 PM CDT TUE MAY 1 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN WABAUNSEE AND
NORTHWESTERN SHAWNEE COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT.  LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH 
FLOODING IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS 
CONTINUES TO RECEDE. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 335 AND 351.

LAT...LON 3907 9582 3888 9631 3894 9641 3901 9624
      3912 9609 3912 9603 3915 9599 3917 9596
      3919 9588

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 1, 4:03 PM CDT, 24 minutes earlier.

Area forecast discussion, May 1, 4:03 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE MAY 1 2007

.DISCUSSION...

ACTIVE WEATHER THIS AFTERNOON PRECLUDES A DETAILED DISCUSSION. UPPER
LOW MOVING NORTH AND BRINGING ISOLATED INTENSE CONVECTION ALONG WEAK
FRONTAL BOUNDARY. THIS BOUNDARY SHOULD MOVE SLOWLY SOUTH THIS
EVENING WITH GRADUAL WEAKENING OF CONVECTION. BEST LIFT WITH UPPER
SYSTEM SHOULD CONTINUE TO MOVE NORTH OVERNIGHT BUT LOW LEVEL FOCUS
WILL BE LOST SO MORE WIDESPREAD AND STRONGER CONVECTION SHOULD
DIMINISH GREATLY AFTER MIDNIGHT.

AS UPPER LOW LIFTS NORTH ON WEDNESDAY...MORE GENERAL RAIN WILL
SPREAD NORTH AS WELL. HOWEVER THICK CLOUD COVER SHOULD PRECLUDE MUCH
IN THE WAY OF CONVECTION.

WITH CLOUD COVER HANGING TOUGH THROUGH WEDNESDAY...THERE SHOULD NOT
BE MUCH DIURNAL RANGE IN TEMPERATURES.

UPPER LOW WILL CONTINUE TO LIFT NORTH WEDNESDAY NIGHT AS A SECOND
SHORTWAVE DIGS INTO THE SOUTHERN ROCKIES. WILL CONTINUE WITH A
CHANCE FOR MORE SHOWERS AND THUNDERSTORMS AS THE LOW LIFTS NORTH
ACROSS THE AREA...ALTHOUGH THE CHANCES SHOULD DECREASE SOME LATE
THURSDAY INTO THURSDAY NIGHT AS THE EFFECTS OF THE SECOND WAVE PASS
MAINLY OFF TO THE SOUTH AND EAST OF THE CWA. WILL CONTINUE WITH A
DRY FCST FRIDAY NIGHT BEFORE AS YET ANOTHER WAVE WITHIN THE DIGGING
WESTERN TROUGH MOVES OUT INTO THE HIGH PLAINS SATURDAY. THE BETTER
CHANCES FOR THUNDERSTORMS OVER THE WEEKEND WILL BE OVER THE WESTERN
CWA CLOSER TO THE FRONTAL BOUNDARY. THIS WILL BE THE RULE ON INTO
EARLY NEXT WEEK AS THE FRONT GENERALLY REMAINS WEST OF THE CWA AS
UPPER RIDGE IN THE MS VALLEY HOLDS IN PLACE. DO NOT EXPECT THE FRONT
TO MAKE A STRONGER EASTWARD PUSH TOWARDS THE CWA UNTIL TUESDAY.

WITH THE DELAYED EASTWARD MOVEMENT OF THE FRONT...HAVE ALSO EDGED
HIGH TEMPERATURES UPWARD SLIGHTLY IN THE 80S SATURDAY THROUGH
MONDAY...THEN THE MIDDLE 70S AND LOWER 80S FOR TUESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 4:00 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT TUE MAY 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
400 PM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING COULD PRODUCE
BRIEF BUT WEAK TORNADOES. NUMEROUS FUNNEL CLOUD REPORTS CONTINUE
THIS AFTERNOON. A WEAK FRONTAL BOUNDARY ALONG INTERSTATE 70 WAS
PROVIDING THE FOCUS FOR THE FUNNEL CLOUD DEVELOPMENT. AS THE
BOUNDARY MOVES SOUTH THIS EVENING AND WITH THE LOSS OF AFTERNOON
HEATING...THE THREAT FOR TORNADIC STORMS WILL END. IN ADDITION TO
THE SEVERE WEATHER THREAT, LOCALIZED FLOODING IS ALSO POSSIBLE
WITH ANY OF THE SLOW MOVING THUNDERSTORMS THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING WEATHER SYSTEM WILL CONTINUE TO BRING CHANCES OF
THUNDERSTORMS TO THE AREA THROUGH FRIDAY. SOME OF THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL MAINLY SOUTH OF INTERSTATE 70
THROUGH THURSDAY. RUNOFF FROM THE THUNDERSTORMS MAY PRODUCE
PONDING OF WATER IN LOW LYING AREAS AND SIGNIFICANT WITHIN BANK
RISES IN STREAMS AND CREEKS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH THIS EVENING. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, May 1, 2:04 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TORNADO          1 N ALMA                39.03N 96.29W
05/01/2007                   WABAUNSEE          KS   FIRE DEPT/RESCUE

            TORNADO TOUCHED DOWN 2 MILES SOUTH OF INTERSTATE 70 NEAR
            ALMA.

&&

BYRNE
Special weather statement, May 1, 2:14 PM CDT, 2 hours 13 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT TUE MAY 1 2007

KSZ024-026-039-012000-
JACKSON-JEFFERSON-SHAWNEE-
214 PM CDT TUE MAY 1 2007

THROUGH 300 PM CDT...STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE WEST AT 20 MPH ACROSS PORTIONS OF NORTHERN JEFFERSON...
NORTHERN SHAWNEE AND SOUTHEAST JACKSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL. FUNNEL CLOUDS MAY ALSO DEVELOP WITH THESE
STORMS. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE VALLEY
FALLS...OZAWKIE...MERIDEN...HOYT AND SILVER LAKE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

STARK
Local storm report, May 1, 3:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TORNADO          SE MAPLE HILL           39.08N 96.03W
05/01/2007                   WABAUNSEE          KS   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND...BUT HAS SINCE LIFTED.

&&

EK
Special weather statement, May 1, 3:55 PM CDT, 32 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT TUE MAY 1 2007

KSZ024-026-012130-
JACKSON-JEFFERSON-
355 PM CDT TUE MAY 1 2007

THROUGH 430 PM CDT...AN AREA OF THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHEAST JACKSON AND MOST OF JEFFERSON COUNTIES. THESE STORMS HAVE
A HISTORY OF PRODUCING FUNNEL CLOUDS...HOWEVER NO TORNADO REPORTS
HAVE BEEN RECEIVED AT THIS TIME FOR THESE STORMS. EXPECT PERIODS OF
HEAVY RAINFALL AS THE STORMS PASS...AND WATCH FOR PONDING OF WATER
ON ROADWAYS AND CREEKS TO RUN BANK FULL. PEA SIZED HAIL IS POSSIBLE
ACROSS NORTHERN JEFFERSON COUNTY.  STORMS WILL MOVE SOUTHEAST AT 10
TO 15 MPH.
Special weather statement, May 1, 3:55 PM CDT, 32 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT TUE MAY 1 2007

CORRECTED FOR STORM MOTION.

KSZ024-026-012130-
JACKSON-JEFFERSON-
355 PM CDT TUE MAY 1 2007

THROUGH 430 PM CDT...AN AREA OF THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHEAST JACKSON AND MOST OF JEFFERSON COUNTIES. THESE STORMS HAVE
A HISTORY OF PRODUCING FUNNEL CLOUDS...HOWEVER NO TORNADO REPORTS
HAVE BEEN RECEIVED AT THIS TIME FOR THESE STORMS. EXPECT PERIODS OF
HEAVY RAINFALL AS THE STORMS PASS...AND WATCH FOR PONDING OF WATER
ON ROADWAYS AND CREEKS TO RUN BANK FULL. PEA SIZED HAIL IS POSSIBLE
ACROSS NORTHERN JEFFERSON COUNTY.  STORMS WILL MOVE SOUTHWEST AT 10
TO 15 MPH.
Special weather statement, May 1, 4:13 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT TUE MAY 1 2007

KSZ038-039-012130-
SHAWNEE-WABAUNSEE-
413 PM CDT TUE MAY 1 2007

A THUNDERSTORM WILL MOVE SOUTHWEST AT 10 MPH ACROSS PORTIONS OF
WESTERN SHAWNEE AND EASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL. WHILE NO RECENT REPORTS OF FUNNEL CLOUDS HAVE
OCCURRED...PEOPLE IN THE DOVER AND KEENE AREAS SHOULD BE ALERT.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:00 AM CDTFlash Flood WarningTOPPottawatomie4 hr
May 1, 1:25 PM CDTTornado WarningTOPMorris35 min
May 1, 1:58 PM CDTTornado WarningTOPWabaunsee32 min
May 1, 2:33 PM CDTTornado WarningTOPJackson, Jefferson42 min
May 1, 3:04 PM CDTTornado WarningTOPShawnee, Wabaunsee41 min
May 1, 3:11 PM CDTTornado WarningTOPJackson, Jefferson49 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.